Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Hastings, NE

May 1, 2018Hall County, Hamilton County, Merrick County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 1, 2018, 4:51 PM CDT for Hall County, Hamilton County, Merrick County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 4:51 PM CDT (21:51 UTC)
Expired
May 1, 2018, 5:15 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hall County, NE, Hamilton County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:36 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 1, 2:36 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
236 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue May 1 2018

Attention is on the severe weather threat this evening/tonight.

A cold frontal boundary stretched from roughly along a line from
near Alma to Blue Hill to York and Shelby at mid day. The boundary
location shows up fairly well on KUEX radar and the front has
meandered a little farther to the north from this morning and areas
along/south of the front and east of the dry line are the areas we
are monitoring for thunderstorms and severe weather heading into
this evening/early tonight. The HRRR seems to have the best handle
on the evolution of convection tonight with development between 4
and 5 pm, and increasing in coverage along our east/southeast zones
through the evening. Instability along/ahead of the boundary is
good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear
with effective values of 40-50kts. Potential exists for supercells
capable of producing very large hail, damaging winds and even
tornadoes, with storms expected to evolve into a line along the
boundary this evening. The brunt of the convection is expected to
impact our region during the evening hours, with the line of storms
exiting our region shortly after dark, but additional development is
possible in SE zones overnight with lift enhanced by a strengthening
low level jet over the front. Locally heavy rainfall may accompany
the storms with precipitable water values averaging near one inch,
or roughly 150 percent of normal for this time of year.

Low clouds settle in behind the front again tonight and the NAM has
been overdone in developing drizzle in this set up and prefer the
drier model forecasts heading into Wednesday morning. The front is
expected to stall in the vicinity of our southeast counties
Wednesday and the location will be key as to whether we see
another round of severe weather tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue May 1 2018

Wednesday night through Thursday evening, the upper trough which has
been over the Rockies for several days finally gets kicked out and
emerges onto, then crosses the Central Plains. Showers and
thunderstorms remain in the forecast as this system moves through.
On Wednesday the surface front may be oriented as far north as a
roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa
during peak heating per the NAM. It'll be close to the southeast
edge of our area, with the boundary bringing a continued threat for
severe thunderstorms capable of producing large hail/damaging winds.
If the boundary does settle across our southeast zones, it'll be a
smaller window time wise where storms are possible before convection
shifts eastward.

By Thursday, the main instability axis moves east of our area
while the upper low fills as it crosses the plains. The better
chances for severe weather will be departing our area by Thursday,
however the weather will still be fairly cool/wet with scattered
showers and a few storms as the upper system moves across.
Instability is elevated in nature through the morning, then
diminishes nw/se through the day and precip will end in the
aftn/evening as the upper trough axis departs.

The weather quiets down Friday/Saturday with dry and warmer weather
forecast. Weak upper ridging breaks down as it expands onto the
interior CONUSThe frontal
boundary location will be dependent upon how storms unfold
tonight, with the boundary expected to be located along our
southeast counties Wednesday. to whether or not we will see another
round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast
from British Columbia. Temperatures trend up, rising above seasonal
normals into the 70s/80s over the weekend. Overall rain/storm
chances look rather minimal until Tuesday, with the arrival of the
next upper trough/front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 109 PM CDT Tue May 1 2018

A cold frontal boundary was located south of the terminals with
varying ceiling categories the main challenge for KEAR and KGRI.
Cloud heights are expected to primarily be at MVFR through the
evening, but fall to IFR tonight into Wednesday morning before
increasing again. Rain/thunderstorm chances are not high due to
the frontal position, however a VCTS is included in the TAFs for
few hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
309 PM CDT Tue May 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop and rapidly become severe
through the evening. The storms will be capable of producing
large hail the size of tennis balls, damaging winds over 60 mph as
well as tornadoes. Locally heavy rain in excess of two inches may
accompany the stronger storms which may lead to areas of low land
flooding. The severe weather threat is expected to last until
around 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday afternoon into Thursday.
There is a chance storms may become severe Wednesday evening
southeast of a line from Beloit Kansas to Hebron Nebraska. One
inch hail and winds of 50 to 60 mph winds would be the main
hazards.

Slight chances for thunderstorms exist across portions of the
outlook area Saturday night and again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter will be needed through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 1, 4:26 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
426 PM CDT TUE MAY 1 2018

NEZ048-049-063-064-012215-
Merrick NE-Hamilton NE-York NE-Polk NE-
426 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marquette, or 18 miles northwest of York, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Osceola, Shelby, Clarks, Silver Creek, Polk, Marquette
and Hordville.

A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Nebraska.

LAT...LON 4088 9793 4102 9808 4131 9773 4131 9771
      4133 9771 4138 9764 4134 9760 4133 9760
      4133 9759 4115 9737 4114 9737
TIME...MOT...LOC 2123Z 225DEG 24KT 4099 9791

Mangels
Local storm report, May 1, 4:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NNE ROSEMONT          40.34N 98.33W
05/01/2018  E1.75 INCH       WEBSTER            NE   STORM CHASER

            HAIL TO AT LEAST GOLF BALL SIZE.

&&

PFANNKUCH
Local storm report, May 1, 4:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             1 S HASTINGS            40.58N 98.39W
05/01/2018  M1.50 INCH       ADAMS              NE   NWS EMPLOYEE

            PEA TO QUARTER TO PING PONG SIZED HAIL ON
            THE SOUTH SIDE NEAR POLICE STATION.

&&
Local storm report, May 1, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 NW HASTINGS           40.60N 98.40W
05/01/2018  M1.75 INCH       ADAMS              NE   TRAINED SPOTTER

&&
Local storm report, May 1, 4:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             NWS HASTINGS OFFICE     40.65N 98.38W
05/01/2018  E1.25 INCH       ADAMS              NE   OFFICIAL NWS OBS

            UP TO HALF DOLLAR SIZE.

&&

PFANNKUCH
Local storm report, May 1, 4:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 E HASTINGS            40.59N 98.35W
05/01/2018  E1.50 INCH       ADAMS              NE   PUBLIC

            PING PONG BALL SIZE. TIME ESTIMATED.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:53 PM CDTSevere Thunderstorm WarningGIDValley52 min
Apr 30, 9:45 PM CDTSpecial Weather StatementGIDValley45 min
May 1, 3:28 PM CDTSevere Thunderstorm WarningGIDAdams, Webster47 min
May 1, 3:49 PM CDTSevere Thunderstorm WarningGIDPolk, York26 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster39 min
May 1, 4:01 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 1, 4:05 PM CDTTornado WarningGIDWebster25 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster51 min
May 1, 4:16 PM CDTSpecial Weather StatementGIDMerrick29 min
May 1, 4:21 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton39 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 1, 4:26 PM CDTSpecial Weather StatementGIDPolk49 min
May 1, 4:31 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York44 min
May 1, 4:39 PM CDTSevere Thunderstorm WarningGIDAdams, Webster41 min
May 1, 4:39 PM CDTTornado Warning Tornado observedGIDHamilton, York36 min
May 1, 4:47 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore43 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster52 min
May 1, 4:54 PM CDTTornado WarningGIDHall16 min
May 1, 4:57 PM CDTTornado WarningGIDAdams23 min
May 1, 4:57 PM CDTTornado WarningGIDAdams33 min
May 1, 5:00 PM CDTTornado WarningGIDNuckolls19 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York51 min
May 1, 5:16 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Merrick44 min
May 1, 5:22 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York38 min
May 1, 5:25 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer50 min
May 1, 5:27 PM CDTSpecial Weather StatementGIDMerrick, Nance48 min
May 1, 5:40 PM CDTTornado WarningGIDNuckolls, Thayer35 min
May 1, 5:44 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York21 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningGIDPolk36 min
May 1, 5:57 PM CDTTornado Warning Tornado observedGIDThayer33 min
May 1, 6:13 PM CDTSpecial Weather StatementGIDHamilton32 min
May 1, 6:20 PM CDTSevere Thunderstorm WarningGIDThayer25 min
May 1, 6:29 PM CDTSpecial Weather StatementGIDMerrick31 min
May 1, 3:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith47 min
May 1, 3:20 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks40 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks39 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks41 min
May 1, 4:27 PM CDTTornado WarningGIDJewell, Smith33 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne46 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningGIDJewell37 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne48 min
May 1, 5:58 PM CDTTornado WarningGIDMitchell32 min
May 1, 6:07 PM CDTTornado WarningGIDMitchell38 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningGIDMitchell47 min
May 1, 6:30 PM CDTTornado WarningGIDMitchell30 min
May 1, 6:43 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.